Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 276, NWS Lincoln, IL

August 11, 2003Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 11, 2003, 3:35 PM CDT for Stark County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 3:35 PM CDT (20:35 UTC)
Expired
Aug 11, 2003, 4:30 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 112035
SVRILX
ILC175-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR OSCEOLA...MOVING SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WYOMING
  TOULON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4123 8960 4131 8982 4102 8996 4100 8969

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:35 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 11, 1:35 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
135 PM CDT MON AUG 11 2003

SHORT TERM CONCERNS FOCUS ON PCPN CHANCES. IN THE EXTENDED...HIGH
TEMPS UNDER THE RIDGE ALOFT AND TIMING OF THE NEXT FRONT/PCPN
CHANCES OVER THE WEEKEND STILL APPEARS TO BE PROBLEMATIC.

MIDDAY SFC CHART SHOWING WEAK AND SOMEWHAT DIFFUSE FRONT/TROFF
LOCATED ACROSS CENTRAL IL. COOLER TEMPS (READINGS IN THE 60S)
HOWEVER LAG BEHIND AND MAINLY OVER WI. SAT PICS SHOWING UPPER LOW
OVER KY/OH WITH THINGS WRAPPING UP TO THE NW OVER THE OHIO VALLEY
AND THEN TO THE SW OVER WI/IL. NEW CONVECTION BREAKING OUT OVER N
IL...SCT SHRAS CONTINUE OVER THE NORTHERN AND NW PORTIONS OF THE
CWA...ALSO MOVING TO THE SW.

SENSIBLE WEATHER...SOME CONCERNS ON HOW TO HANDLE POPS TONIGHT AS IN
JUST EVENING WORDING VERSUS NO TIMING AND HOW HARD TO HIT THE POPS
AS WELL. THINK THE BULK OF THE PCPN WILL BE DURING THE EVENING HOURS
BUT HAVE SOME CONCERNS ABOUT SOME SCATTERED...EARLY AM SHOWERS AS
WELL. SKY COVER ALSO A PROBLEM TONIGHT AND TOMORROW (PARTLY VERSUS
MOSTLY CLOUDY) AND WILL MAKE FINAL DECISION CLOSER TO PRESS TIME.

KEPT CHC POPS IN FOR TOMORROW AFTERNOON AND EVENING AS UPPER LOW
STILL OVER THE OHIO VALLEY AND VORTS ROTATING AROUND IN THE FLOW
SHOULD BE ENUFF TO SPARK SOME CONVECTION. MAX TEMPS TOMORROW COULD
BE A LITTLE TRICKY WITH SKY COVER/PCPN AROUND. BASICALLY FOR THE
SAME REASONS...DECIDED TO GO AHEAD AND ADD SOME AFTERNOON POPS ON
WED...MAINLY CENTRAL-SE ZONES. LEFT POPS OUT FOR WED EVENING BUT MAY
HAVE TO ADD LATER. UPPER TROFF ON WED STILL OVER THE AREA WITH SOME
VORT AND WEAK SFC TROFF ACROSS S IN/IL ALSO.

AT THIS TIME THE GFS SEEMS OVERDONE WITH QPF ON THU CONSIDERING THE
AREA UNDER A 598 5H HIGH. AS THE UPPER LOW PULLS OUT TO THE NE AND
SW...THINKING THAT MOST OF THE PCPN SHOULD BE SOUTH OF OUR AREA ON
THU...THEREFORE LEFT POPS OUT FOR NOW BUT MAY HAVE TO ADD LOW CHC
POPS AT A LATER DATE IF THINGS PLAY OUT SLOWER.

MED RANGE MODELS BEGIN TO DIVERGE QUITE A BIT ON FRIDAY AND THRU THE
WEEKEND. GFS STILL FASTER THAN ECMWF AND SOME OF THE OTHER MODELS
WITH FRONT ON SUN/MON. PREV SHIFT REMOVED POPS SAT AND THIS LOOKS
GOOD. ON SUNDAY...GFS HAS THE AREA UNDER A W-NW FLOW WHILE THE ECMWF
LOOKS COMPLETELY DIFFERENT WITH THE SYNOPTIC SCALE FEATURES.
CONFIDENCE LOW THROUGH THIS PERIOD AND FEEL THAT A BLEND IS PROBABLY
BEST. I LEFT POPS IN ON SUNDAY FOR NOW AND KEPT MONDAY
DRY...ALTHOUGH WOULDNT BE SURPRISED IF LATER SHIFTS MAY HAVE TO
REMOVE SUN POPS AND PUSH THEM INTO THE MONDAY PERIOD.

MET MOS NUMBERS COOLER TOMORROW AND ESP ON WED THAN THE NGM/AVN
NUMBERS. WILL GO WITH A BLEND.

ISC GRIDS ALL SENT AND LOOK CLOSE. NOT SURPRISING...WE HAVE SOME
DIFFERENCES IN THE POP FIELDS...BUT NOTHING TOO SERIOUS. FURTHER
COORDINATION WELCOME.

.ILX...NONE.

HALL
Hazardous weather outlook, Aug 11, 10:45 AM CDT, 4 hours 50 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE WILL MOVE ACROSS ILLINOIS AND ALLOW SCATTERED
THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE
WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER DISTURBANCE WILL MOVE THROUGH ILLINOIS ON TUESDAY...BRINGING
A CHANCE OF THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS. ANOTHER
SYSTEM WILL ARRIVE LATE IN THE WEEKEND...BRINGING A CHANCE OF
THUNDERSTORMS TO ILLINOIS ON SUNDAY. AT THIS TIME...WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED EITHER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

13

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.